Iowa, 2016

Funnel Cloud in Iowa, July 30, 2016

July 30, 2016 · NWS ARX · 1 event in 1 county or zone

A funnel cloud was sighted over northeast Iowa during the evening of July 30th. The funnel cloud occurred with showers that were moving slowly across the region and was seen near Rock Creek (Mitchell County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A funnel cloud was sighted over northeast Iowa during the evening of July 30th. The funnel cloud occurred with showers that were moving slowly across the region and was seen near Rock Creek (Mitchell County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 30, 5:32 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 30, 5:32 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
632 PM CDT SAT JUL 30 2016

.SHORT TERM...(Tonight thru Sunday night)
Issued at 238 PM CDT Sat Jul 30 2016

Main fcst concerns this period are SHRA/TSRA chances into early this
evening, valley fog potential late tonight/early Sun morning,
temperatures thru the period.

18z data analysis had high pressure centered over the great lakes
with ridging to the southwest across WI to IA. Anti-cyclonic flow
around the sfc-850mb ridge axis slowly clearing out the lower level
moisture over WI, but moisture converging in a narrow band around
the west side of the ridge axis from eastern IA to southeast and
east-central MN. Cooler temps aloft allowing for plenty of diurnal
cumulus development across the region, along with 500-1500 J/KG of
SB CAPE. Sct SHRA, even a few TSRA, in the band of pooled sfc-850mb
moisture. More overall sunshine across the region today was warming
early afternoon temps into the mid 70s-low 80s, only about a
category below the normals.

No issues noted with 30.12z model initializations. Solutions quite
similar as a rather strong mid level low slowly tracks across the
Canadian Rockies thru the period with downstream rising hgts over
the Upper Midwest. Short-term fcst confidence is good this cycle.

For the short-term: one weak shortwave tries to drop across the area
this evening with another due in Sun afternoon. Overall larger scale
forcing of rising hgts over the region looks to negate these waves,
leaving the weather rather quiet for the area tonight thru Sun
night. Any SHRA/TSRA from this afternoon looking to diminish rather
quickly with loss of diurnal heating this evening. After that, the
building ridging Strengthens the high over the great lakes allowing
it to build a bit westward and spreads deeper layered subsidence and
anti-cyclonic flow over the area for much of tonight thru Sun night.
Will continue the trend of clearing skies for much of the fcst area
tonight. Soundings showing a deep layer of light winds to near
600mb. This along with residual boundary layer moisture and the sfc
ridge axis nearby remains very favorable for radiational valley fog
formation late tonight into early Sun morning. Continued with the
mention of patchy areas of fog in the favorable locations along/east
of the MS river in the 09-13z period tonight. A shortwave tries to
sneak thru the ridging and approach the area late Sun night, slower
than earlier model runs. Any increasing moisture/moisture transport
with this now looks to remain west of the area until Mon, with fcst
trending dry and mostly clear Sun thru Sun night. Plenty of sunshine
on Sun along with a bit more south winds should allow highs to climb
to near normal. Blend of guidance lows/highs for tonight thru Sun
night appears good.

.LONG TERM...(Monday thru Saturday)
Issued at 238 PM CDT Sat Jul 30 2016

For Monday thru Tuesday night: the main fcst concerns this period
are the SHRA/TSRA chances mainly Mon afternoon into Tue night.

30.12z models in rather good agreement as the Can Rockies mid level
low moves slowly east thru the period, ending up west of Hudon's bay
at 12z Wed. This wave flattens the riding over the region a bit Mon
thru Tue. Another mid level low tracks inland from the Pacific and
ends up near the MT/ALB border by 12z Wed, working to rebuild the
ridging over the region Tue night. Some detail differences on smaller
shortwaves thru the flatter flow over the region Mon-Tue however
fcst confidence for Mon-Tue night remains average to good this cycle.

Mid level low tracking across central Can slowly drags a sfc-700mb
trough eastward to near the MN/Dakotas border by 12z Tue, then
into/across the fcst area late Tue/Tue night. Plenty of detail
differences by Tue/Tue night but general trend is for the trough/
front to weaken as it would approach move into the area. NAM appears
the outlier by Tue. However at least GFS/Can Gem bring this trough
in with some weak shortwave energy sneaking thru the flattened
ridging aloft. Models (NAM slower than the rest) bring a plume of
1.5+ inch PW into the region ahead of this trough along with an axis
of 1K-2K J/KG MUCAPE and modest 925-700mb moisture transport in the
flow. Most models generating a 'warm advection wing' of SHRA/TSRA on
the stronger initial surge of moisture transport/warm advection/
isentropic lift into the area Mon night, ahead of the 700mb
warming/capping. Models then producing a sct-bkn line of SHRA/TSRA
as the decaying sfc-700mb trough/front would move in/across Tue/Tue
night. Lower level airmass continues to warm Mon/Tue, but this
looking to be off-set by more clouds both days. If drier/partly
cloudy models would end up more correct Tue a few highs could reach
90F. Given the detail differences much of this period, stayed near a
blend of the guidance highs/lows for Mon thru Tue night and
SHRA/TSRA chances of 30-50% centered on Mon night/Tue.

For Wednesday thru Saturday (days 4 to 7): main fcst concerns
this period are SHRA/TSRA chance much of the period, potential for
heat indices near/above 100 Wed/Thu.

Medium range model runs of 30.00z/30.12z in good agreement on
rising hgts/ridging over the region on Wed, ahead of stronger
troughing moving east along the MT/Can border. Decent agreement
for this wave to lift toward Hudson's Bay/western Ont Thu, but
still lowering hgts over the region as it does. Differences
increase for Fri/Sat but consensus is for rising hgts over the
Rockies/western plains and broad west-northwest flow aloft across
the western great lakes. Fcst confidence is average to good
Wed/Thu then average Fri/Sat.

A warm, moist airmass remains over the area Wed in the broad
southwest sfc-500mb flow. Would think Wed would be a dry, very warm
day under the 850-700mb thermal ridging, but there are model
differences on the strength of the 700mb warming/capping and
strength of some lower level warm advection/isentropic lift into
the area. Can't completely rule out a SHRA/TSRA chance Wed with
the small consensus POPs looking okay. If Wed trends toward the
drier/warmer of the models, highs could easily reach 90-95F with
concerns for heat advisory conditions. Will stay with the model
consensus temp for Wed until the details get sorted out. Trough
moving across southern Can Wed night thru Thu night drags a sfc-
700mb trough/front and falling hgts aloft into the area. Some
timing differences as usual, but with cooling temps aloft and the
approaching/passing trough/front, SHRA/TSRA chances in the 20-40%
range for later Wed night into Thu night are reasonable. Highs
Thu a big question depending on timing of the front into/thru the
area. Slower front would give Thu the potential to be another day
of highs 90-95F and heat advisory concerns. Behind the front,
Fri/Sat trending drier or dry with temps returning to near the
early Aug normals as a modified Pacific high would be building in
from the northern plains/southern Can.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 632 PM CDT Sat Jul 30 2016

Expect clearing skies with a deep light wind layer overnight.
Valley fog is possible, especially along Mississippi River
tributaries, but low-level drying from the east may preclude
IFR/LIFR conditions at KLSE. Will stay the course from previous
forecast with VCFG mention and monitor hourly dew point
depressions through the evening for possible amendments.
Otherwise, some reductions in visibility into the MVFR range are
possible at KRST. Sunday will be mostly sunny with just a few
thermal cumulus in the 4000 to 5000 ft agl layer. Winds will be
light through the period, with a slight directional preference
from the southeast.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...ROGERS
Hazardous weather outlook, Jul 30, 4:35 AM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
535 AM CDT SAT JUL 30 2016

WIZ017-029-311100-
TAYLOR-CLARK-
535 AM CDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE OCCASIONAL THUNDERSTORMS CHANCES FROM MONDAY NIGHT
THROUGH THURSDAY NIGHT. THE THREAT FOR SEVERE WEATHER LOOKS TO BE
RATHER LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-311100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
535 AM CDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...
SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.
LIGHTNING LOOKS TO BE THE MAIN THREAT FROM ANY STORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE OCCASIONAL THUNDERSTORMS CHANCES FROM MONDAY NIGHT
THROUGH FRIDAY. THE THREAT FOR SEVERE WEATHER LOOKS TO BE RATHER
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

In the hours before

Special weather statement, Jul 30, 4:21 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 PM CDT SAT JUL 30 2016

IAZ008-018-MNZ079-086-087-094-310030-
MITCHELL-FLOYD-WABASHA-DODGE-OLMSTED-MOWER-
INCLUDING THE CITIES OF...OSAGE...CHARLES CITY...WABASHA...
DODGE CENTER...ROCHESTER...AUSTIN
521 PM CDT SAT JUL 30 2016

...CONDITIONS FAVORABLE FOR FUNNEL CLOUDS LATE THIS AFTERNOON...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF
SOUTHEAST MINNESOTA INTO THE EARLY EVENING HOURS. ATMOSPHERIC
CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL CLOUDS
WITH ANY OF THESE SHOWERS AND STORMS.

THESE FUNNELS ARE TYPICALLY BRIEF...DROP ONLY A FEW HUNDRED FEET
BELOW THE CLOUD BASE...AND RARELY TOUCH THE GROUND. HOWEVER...IF A
FUNNEL IS SPOTTED...PLEASE REPORT IT TO THE NATIONAL WEATHER
SERVICE AND BE PREPARED TO MOVE TO A PLACE OF SAFETY SHOULD A
FUNNEL APPROACH THE GROUND.

ROGERS
Local storm report, Jul 30, 4:29 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
529 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FUNNEL CLOUD     4 SW KASSON             43.99N 92.80W
07/30/2016                   DODGE              MN   PUBLIC

            .

&&

MAH
Local storm report, Jul 30, 4:33 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       3 NE ROCHESTER          44.04N 92.43W
07/30/2016  M1.23 INCH       OLMSTED            MN   COCORAHS

            1.23 INCHES OF RAIN IN 30 MINUTES.

&&

MAH
Local storm report, Jul 30, 5:19 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
619 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FUNNEL CLOUD     5 SSW ADAMS             43.50N 92.75W
07/30/2016                   MOWER              MN   PUBLIC

            PUBLIC REPORT OF FUNNEL CLOUD NEAR THE STATE
            LINE BETWEEN ADAMS, MN AND STACYVILLE, IA.
            RELAYED BY MEDIA VIA TWITTER.

&&

MAH
Local storm report, Jul 30, 6:05 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FUNNEL CLOUD     6 N LE ROY              43.60N 92.51W
07/30/2016                   MOWER              MN   PUBLIC

            REPORT RELAYED BY LAW ENFORCEMENT.

&&

MAH
Special weather statement, Jul 30, 6:20 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
720 PM CDT SAT JUL 30 2016

IAZ008-018-MNZ086-094-310130-
MITCHELL-FLOYD-DODGE-MOWER-
INCLUDING THE CITIES OF...OSAGE...CHARLES CITY...DODGE CENTER...
AUSTIN
720 PM CDT SAT JUL 30 2016

...CONDITIONS FAVORABLE FOR FUNNEL CLOUDS THIS EVENING...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA EARLY THIS EVENING.
MULTIPLE FUNNELS HAVE ALREADY BEEN REPORTED THIS EVENING AND THE
ATMOSPHERIC CONDITIONS WILL CONTINUE TO BE FAVORABLE FOR THE
DEVELOPMENT OF FUNNEL CLOUDS WITH ANY OF THESE SHOWERS AND STORMS
THROUGH 830 PM.

THESE FUNNELS ARE TYPICALLY BRIEF...DROP ONLY A FEW HUNDRED FEET
BELOW THE CLOUD BASE...AND RARELY TOUCH THE GROUND. HOWEVER...IF A
FUNNEL IS SPOTTED...PLEASE REPORT IT TO THE NATIONAL WEATHER
SERVICE AND BE PREPARED TO MOVE TO A PLACE OF SAFETY SHOULD A
FUNNEL APPROACH THE GROUND.

ROGERS

The radar

The La Crosse radar (KARX), 154 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mitchell

When
July 30, 6:35 PM CST
Where
Mitchell County, 1.71 mi SE of Meroa
Reported by
Storm Chaser
Coordinates
43.210, -92.910

A funnel cloud was sighted near Rock Creek.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647641.